Join the Meeting Place for Moms!
Talk to other moms, share advice, and have fun!

(minimum 6 characters)

21 month old refuses to take medicine!!

Alright ladies, I am waiting for the doctor to call me back on this one, so I thought I would see what wonderful ideas you all have!

My son is 21 months old and has been really sick the last week or so. He was doing really good with taking ibu profin up until 2 days ago. Well the doctor diagnosed him with Croup and prescribed him steroids. It's liquid and we have a syringe to give it to him through. But he down right refuses to take ANY medicine! He will scream, throw a fit, kick, run, whatever he has to do. I finally sat on him and pinned down his arms with my legs to get his first dose into his mouth..I got it in, but he made himself throw up immediately afterwards. Ugh, how do I get him to take this medicine!?

Answer Question
 
MichaelsMom330

Asked by MichaelsMom330 at 4:20 PM on Jul. 12, 2011 in Kids' Health

Level 16 (2,334 Credits)
Answers (4)
  • I have mixed it into a little juice and had him drink it that way. I have also done this with yogurt & pudding.
    hootie826

    Answer by hootie826 at 4:24 PM on Jul. 12, 2011

  • I agree with hootie. Hide the medicine in a soft food or juice that he likes. Just make sure you put the medication in a small amount of food or juice because he will have to finish it all to make sure he gets all the medicine. Also, don't let him see you put the medicine in it! If he sees you do it then odds are he won't take it that way either. Good luck!
    momof2il

    Answer by momof2il at 4:36 PM on Jul. 12, 2011

  • Mine did not like taking meds either, in fact my oldest was very defiant and would spit it back out at me. I never mixed meds with foods, but I did offer a 'reward' (a popsicle, sugarless sucker, fruit cup) after he took the meds. I also told him that meds are important, and he HAS to take them to get better. My pharmacy does offer flavorings-- they will add flavor to the meds (for minimal cost) and that did help cover up some of the 'nasty' medicine taste.
    MizLee

    Answer by MizLee at 9:17 AM on Jul. 13, 2011

  • Do NOT mix it with anything until you talk to the doctor. Mixing some medicines decreases their effectiveness. Here is a trick that I learned. Using the syrigne, squirt the meds into the back of his mouth inside his cheek and hold his mouth shut. He is forced to swallow. The liquid steroids don't taste bad, my son had them at that age and I tasted them. Bribery may help too. Tell him if he takes his meds he gets a couple M&M's or some other treat.
    tyfry7496

    Answer by tyfry7496 at 12:12 PM on Jul. 13, 2011

Join CafeMom now to contribute your answer and become part of our community. It's free and takes just a minute.
close Join now to connect to
other members!
Connect with Facebook or Sign Up Using Email

Already Joined? LOG IN